Dear Dr. SerVaas,
My mother has blotches on her arms and legs that look like blood vessels have burst below the skin surface. They spread across the arms and/or legs and are purple and black in color. It’s very distressing to her. What causes these to appear, and how might we address the problem?
Post consultant and dermatology expert C. William Hanke, M.D. responds:
“Years of sun exposure, particularly on the upper extremities, tends to make the skin appreciably thinner and more susceptible to bruising from the superficial capillaries which supply it. Certain medicines, particularly blood thinners such as aspirin, warfarin, Plavix, ibuprofen, and other nonsteroidal anti-inflammatory drugs (NSAIDs), may exacerbate the problem, as might vitamin E, garlic, and fish oil.
“To help prevent easy and prolonged bruising, avoid medications which cause platelet inhibition. In addition, keep skin moist by using mild soap, such as Dove, or an in-shower body lotion. Applying topical emollients to the arms and legs immediately after bathing and up to five times daily can also assist with protecting the skin.”